Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS La Crosse, WI

September 7, 2005Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2005, 12:43 PM CDT for Adams County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2005, 12:43 PM CDT (17:43 UTC)
Expired
Sep 7, 2005, 1:15 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Adams County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 12:59 PM CDTHAIL 0.752 Ne Big Flats, WI
Sep 7, 12:59 PM CDTHAIL 12 Ne Big Flats, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 071744
SVRARX
WIC001-071815-
/O.NEW.KARX.SV.W.0093.050907T1743Z-050907T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 115 PM CDT

* AT 1243 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL OVER COLBURN...OR ABOUT 11 MILES
  NORTHEAST OF FRIENDSHIP. THE SEVERE THUNDERSTORM WAS MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLBURN AROUND 1250 PM...
  THE LEOLA MARSH WILDLIFE AREA AND THE COLBURN WILDLIFE AREA AROUND
  100 PM...
  COUNTY ROADS O AND W AROUND 110 PM...
  COUNTY ROADS D AND W AND COUNTY ROADS D AND G AROUND 115 PM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS. ALL
MARINERS SHOULD MOVE ASHORE OR SEEK A SAFE HARBOR UNTIL THE STORMS
PASS.

LAT...LON 4425 8981 4401 8976 4406 8960 4425 8960

$$

SHEA
4 follow-up statements
000 
WWUS53 KARX 071758
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1258 PM CDT WED SEP 7 2005

WIC001-071815-
/O.CON.KARX.SV.W.0093.000000T0000Z-050907T1815Z/
ADAMS WI-
1258 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT 
FOR NORTHEAST ADAMS COUNTY...

AT 1258 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL OVER COUNTY ROADS O AND W...
OR ABOUT 14 MILES NORTHEAST OF FRIENDSHIP. THE SEVERE STORM WAS
MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE LEOLA MARSH WILDLIFE AREA AND COUNTY ROADS G AND O AROUND 105
  PM...
  COUNTY ROADS D AND W AROUND 110 PM...
  COUNTY ROADS D AND G AROUND 115 PM...

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4425 8981 4401 8976 4406 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071801
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT WED SEP 7 2005

WIC001-071815-
/O.CON.KARX.SV.W.0093.000000T0000Z-050907T1815Z/
ADAMS WI-
100 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT 
FOR NORTHEAST ADAMS COUNTY...

AT 1258 PM...QUARTER SIZE HAIL WAS REPORTED IN FAR NORTHEAST ADAMS 
COUNTY BY A STORM SPOTTER. 

THIS STORM WILL CROSS NEAR COUNTY ROADS D AND G IN FAR NORTHEAST 
ADAMS COUNTY BY 115 PM.

LAT...LON 4425 8981 4401 8976 4406 8960 4425 8960

$$

SHEA
000 
WWUS53 KARX 071809
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
109 PM CDT WED SEP 7 2005

WIC001-071815-
/O.CON.KARX.SV.W.0093.000000T0000Z-050907T1815Z/
ADAMS WI-
109 PM CDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT 
FOR NORTHEAST ADAMS COUNTY...

AT 109 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL OVER COUNTY ROADS O AND W...OR ABOUT 15 MILES 
NORTHEAST OF FRIENDSHIP. THE SEVERE STORM WAS MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS POSE A SIGNIFICANT DANGER TO BOATERS.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4425 8972 4407 8969 4406 8960 4424 8960

$$

SHEA
000 
WWUS53 KARX 071816
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT WED SEP 7 2005

WIC001-071825-
/O.EXP.KARX.SV.W.0093.000000T0000Z-050907T1815Z/
ADAMS WI-
115 PM CDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST ADAMS COUNTY HAS 
EXPIRED...

THE THUNDERSTORM THAT IS OVER FAR NORTHEAST ADAMS COUNTY HAS 
WEAKENED SLIGHTLY. HAIL MAY STILL BE POSSIBLE OVER THE NEXT 30 
MINUTES. IF THE STORM RESTRENGTHENS...A NEW WARNING WILL BE ISSUED. 
STRONGER STORMS ARE EXPECTED TO MOVE IN FROM THE WEST OVER THE NEXT 
COUPLE HOURS AS WELL SO ADDITIONAL WARNINGS ARE LIKELY.

LAT...LON 4425 8972 4407 8969 4406 8960 4424 8960

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:02 AM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Sep 7, 4:02 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
402 AM CDT WED SEP 7 2005

.SHORT TERM...TODAY THROUGH FRIDAY

PRECIPITATION CHANCES FROM TODAY THROUGH THURSDAY NIGHT...AND THE
SEVERE WEATHER THREAT OF THURSDAY AFTERNOON AND EVENING ARE THE
MAIN CONCERNS WITH THIS FORECAST PACKAGE.

AT 4 AM...A SURFACE COLD FRONT EXTENDED FROM IRON MOUNTAIN MICHIGAN
WEST SOUTHWEST TO AUSTIN MINNESOTA AND WEST TO SIOUX CITY IOWA.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ALONG AND
NORTH OF THIS FRONT EARLY THIS MORNING. THIS ACTIVITY HAS BEEN
MAINLY FOCUSED ALONG THE 850 MB COLD FRONT. UNLIKE THE PAST COUPLE
OF DAYS...THE SEPTEMBER 7TH 00Z MODELS DIFFER ON HOW SOUTH THIS
FRONT WILL GO. BOTH THE NGM AND NAM HAVE THIS FRONT MOVING AS FAR
SOUTH AS SOUTHERN IOWA. MEANWHILE THE GFS HAS THE FRONT STALLING
OUT ACROSS NORTHERN IOWA. CONSIDERING THE UPPER LEVEL WINDS AND
LOOKING AT THE WINDS ON THE PROFILERS THIS MORNING...I HAVE A VERY
HARD TIME BUYING THAT THE FRONT WILL MAKE IT TO SOUTHERN IOWA. AS
A RESULT...I WENT MORE ALONG THE GFS FRONTAL POSITION FOR TODAY
AND TONIGHT. IN ADDITION...THE MODELS DO NOT HAVE AS IMPRESSIVE
UPPER LEVEL JET MOVING INTO THE AREA THIS AFTERNOON. AS A RESULT...
I LOWERED THE PRECIPITATION CHANCES JUST A BIT FOR TODAY.

ON THURSDAY AFTERNOON AND EVENING...ALL OF THE SHORT RANGE MODELS
SHOW THAT SOME CYCLOGENESIS WILL TAKING PLACE ACROSS THE AREA.
THIS IS PARTIALLY IN RESPONSE TO THE STRONG COUPLED JET LOCATED
ACROSS THE REGION. THE GFS LOOKS TO BE HAVING SOME FEEDBACK
PROBLEMS BY 00Z FRIDAY...SO I TRENDED TOWARD THE SLIGTLY WEAKER
NAM AND NGM SOLUTIONS. WITH THE 0-6KM SHEAR RUNNING IN THE
30 TO 40 KNOT RANGE AND GOOD INSTABILITY BE ADVECTED INTO THE REGION...
THE THUNDERSTORMS WILL HAVE TO BE WATCHED CAREFULLY FOR THE
POTENTIAL OF SEVERE WEATHER. THE MAIN THREAT WILL BE LARGE HAIL.
HOWEVER THERE WILL BE A POSSIBILITY OF TORNADOES IN THE VICINITY
OF THE WARM FRONT.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE MODELS CONTINUE TO SHOW A STRONG 500 MB RIDGE BUILDING ACROSS
THE AREA DURING THIS TIME FRAME. THE MAIN FORECAST QUESTION IS
WHEN WILL THIS RIDGE BREAK DOWN. THE OPERATIONAL GFS SHOWS THAT
THAT THIS WILL OCCUR EARLY NEXT WEEK. MEANWHILE THE ECMWF SHOWS
THAT THIS MAY NOT OCCUR UNTIL THE MIDDLE OF NEXT WEEK. MUCH OF THE
DIFFERENCES IS A RESULT OF HOW THEY HANDLE OPHELIA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, Sep 7, 5:11 AM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
511 AM CDT WED SEP 7 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
511 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT ACROSS NORTHERN WISCONSIN INTO SOUTHERN MINNESOTA WILL
MOVE SLOWLY SOUTH AS AN UPPER LEVEL DISTURBANCE PASSES OVER THE
AREA. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT LATER
THIS AFTERNOON OVER NORTHERN IOWA AND SOUTHWESTERN WISCONSIN...AND
MAINLY THIS MORNING OVER SOUTHEAST MINNESOTA AND WEST CENTRAL
WISCONSIN IN ASSOCIATION WITH THE UPPER LEVEL DISTURBANCE THIS
MORNING. ALTHOUGH ANY STORM COULD BRIEFLY PRODUCE SOME LARGE HAIL...
WEAK WINDS ALOFT AND LITTLE INSTABILITY WILL KEEP ANY ORGANIZED
SEVERE WEATHER THREAT OUT OF THE PICTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER DISTURBANCE WILL APPROACH THE AREA THURSDAY AFTERNOON.
THE STALLED FRONTAL BOUNDARY OVER IOWA WILL BEGIN TO RETURN
NORTHWARD AS A WARM FRONT. IT IS UNCERTAIN AT THIS TIME THE LOCATION
OF THUNDERSTORM DEVELOPMENT AS THE TWO SYSTEMS INTERACT...BUT IT
DOES SEEM LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL
DEVELOP THURSDAY AFTERNOON ACROSS THE AREA. WITH INCREASING WINDS
ALOFT AS THE SYSTEM APPROACHES...THE SEVERE WEATHER THREAT WITH ANY
STORMS THAT DEVELOP WILL BE INCREASED IN COMPARISON TO PREVIOUS
DAYS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY...BUT SPOTTERS
SHOULD BE AWARE THAT ANY SCATTERED THUNDERSTORMS TODAY MAY BRIEFLY
PRODUCE SOME LARGE HAIL. A BETTER CHANCE OF SPOTTER ACTIVATION WILL
COME THURSDAY WITH THE STRONGER SYSTEM MOVING INTO THE AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

In the hours before

Local storm report, Sep 7, 12:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT WED SEP 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             ALMA CENTER             44.44N 90.91W
09/07/2005  0.88 INCH        JACKSON            WI   FIRE DEPT/RESCUE

            HIGH WIND ALSO REPORTED.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:57 AM CDTSevere Thunderstorm WarningARXJackson63 min
Sep 7, 12:56 PM CDTSevere Thunderstorm WarningARXJackson34 min
Sep 7, 1:05 PM CDTSevere Thunderstorm WarningARXMonroe55 min
Sep 7, 1:23 PM CDTSevere Thunderstorm WarningARXJuneau67 min
Sep 7, 1:48 PM CDTSevere Thunderstorm WarningARXAdams57 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.